advertisement
Question
Posted by: flowers | 2006/10/31

Menstrual headaches

I get the most awful headache the day before my period, and it lasts for most of the period. I'm on Tripahsil - could this cause the problem, or is something more serious wrong with me?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageHeadache expert

Dear Flowers,

If you have a regular cycle, then your hormone levels are normal. Headaches related to changes in hormone levels usually indicate that the body is responding in an abnormal way to the normal hormone fluctuations that occur during the menstrual cycle.

There are a number of ways of dealing with the problem. The best approach is to diagnose why your body is reacting abnormally to your normal hormone fluctuations. It is important to remember that the change in hormone levels is only a trigger, not the underlying cause of the pain. To find out why your body reacts in this way, you need what is called a “multidisciplinary” approach. This must include an assessment of the tension in the head and neck muscles. There are so many different structures in the head and neck are, all of which can be involved in the headache process, that no single specialist can have all the knowledge necessary to make a comprehensive assessment and diagnosis. For this reason, you need the combined the expertise of different specialists who would normally treat headache patients in isolation, into a single more comprehensive body of knowledge. This enables us to provide a co-ordinated treatment plan, so that all the contributing factors are addressed.

Another way of approaching the problem is, if you are taking an oral contraceptive, to change the pill that you are taking, in the hope that the new one will not cause the same reaction (different oral contraceptives contain differing amounts of hormones, so they have different side effects). This is not the best approach, as you are not addressing the underlying problem.

The third way, which I would only recommend when all else fails, is to take preventive medication before the pain occurs. This is possible with menstrual migraine, as it is possible to predict when the pain will occur. This varies from a skin patch containing oestrogen, to anti-inflammatory drugs, to antidepressants, to specific antimigraine drugs.

Headache sufferers often have a poor Quality of Life due to the constant pain and associated symptoms. For a free assessment of how your headaches are affecting your Quality of Life, click on http://www.headacheclinic.co.za/

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement